Three infants with supraventricular tachycardia and congestive cardiac failure were given verapamil intravenously. In two of the infants, the rhythm was converted to sinus, but the third infant required direct current cardioversion. However, each infant demonstrated hemodynamic decompensation shortly after verapamil administration and required cardiopulmonary resuscitation. All three patients were stabilized and their tachycardia was controlled with digoxin. All three were doing well at the time of follow-up evaluation, and there was no evidence of structural heart disease. The risk of cardiac decompensation in infants with supraventricular tachycardia and congestive cardiac failure should be kept in mind prior to administration of verapamil. Alternative methods for conversion of supraventricular tachycardia should be considered.
- Received January 31, 1984.
- Accepted June 6, 1984.
- Copyright © 1985 by the American Academy of Pediatrics